Alert archive / Florida / Flash Flood Warnings in 1998
Flash Flood Warning 20, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Feb 22, 1998, 4:55 PM EST for Clinch County, Echols County, Georgia; 4 counties in Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 1998, 4:55 PM EST (21:55 UTC)
- Expired
- Feb 22, 1998, 9:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Columbia County, FL, Gilchrist County, FL, Hamilton County, FL, Suwannee County, FL, Clinch County, GA, Echols County, GA
The radar
The Moody AFB radar (KVAX), 59 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 222152 FFWJAX FLC023-041-047-121-GAC065-101-230200- BULLETIN FLOOD WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 455 PM EST SUN FEB 22 1998 A FLOOD WARNING IS IN EFFECT THROUGH 9 PM EST FOR THE FOLLOWING COUNTIES...IN SOUTHERN GEORGIA...CLINCH AND ECHOLS. IN NORTH FLORIDA... COLUMBIA...GILCHRIST...HAMILTON AND SUWANNEE. NATIONAL WEATHER SERVICE AND MOODY AIR FORCE BASE DOPPLER RADARS INDICATE A STEADY FLOW OF MODERATE TO HEAVY RAINFALL FROM APALACHEE BAY AND INTO THE SUWANNEE RIVER VALLEY AREA. ADDITIONAL RAINFALL TOTALS OF OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE THROUGH 9 PM. GIVEN THE SATURATED GROUND CONDITIONS THIS RAINFALL WILL LIKELY RESULT IN ADDITIONAL FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT NEW FLOODING TO THE LOCAL EMERGENCY MANAGEMENT AGENCY. MOBBS/SANDRIK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:40 AM EST, 7 hours 15 minutes earlier.
Area forecast discussion, Feb 22, 9:40 AM EST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 940 AM EST SUN FEB 22 1998 FIRST BATCH OF CONVECTION OVR THE EXTRM WRN PTNS OF OUR FL CWA ATTM AND PROPAGATING RPDLY NNE. MRNG SOUNDING AT JAX INDICATE LLVL DIR SHEAR WITH 20KT ELY FLO AT 1000MB THEN BCMG SWLY ARND 25KT ABV 950MB. TOR WATCH OVR WRN FL CTYS AND WOULD NOT BE SURPRISED ANOTHER ONE LTR THIS AFTN TO ITS EAST AS FAVORABLE U/L DYNAMICS SHIFT ACROSS AREA. HAVE UPDATED FL ZONE PACKAGE TO INCLUDE TOR WATCH ALSO AND BUMPED POPS UP A NOTCH...OTRW CURRENT PACKAGE LOOKS TO BE ON TRACK. MOBBS
In the hours before
Special weather statement, Feb 22, 11:54 AM EST, 5 hours 1 minute before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-222100- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATE... 1154 AM EST SUN FEB 22 1998 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR...ALACHUA ...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...HAMILTON...MARION ...NASSAU...PUTNAM...ST JOHNS...SUWANNEE...UNION COUNTIES. ALSO...FOR ECHOLS...CLINCH...WARE...PIERCE...BRANTLEY...GLYNN... CHARLTON AND CAMDEN COUNTIES. A TORNADO WATCH IS IN EFFECT UNTIL 2PM FOR HAMILTON...SUWANNEE AND GILCHRIST COUNTIES... ...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA THROUGH TONIGHT... A DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWEST GULF WILL DEEPEN AND MOVE NORTHEAST ACROSS THE GULF STATES EARLY THIS EVENING. A WARM FRONT WILL MOVE NORTH INTO THE AREA LATE THIS AFTERNOON AND BE NORTH OF THE AREA THIS EVENING. A SQUALL LINE AND ASSOCIATED BAND OF STRONG TO SEVERE THUNDERSTORMS WILL RACE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA EARLY THIS AFTERNOON. GUSTY WINDS AND LARGE HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THIS LINE AS IT TRACKS EAST OVER THE AREA. RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES. SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS DURING LAST MONDAY'S STORM IT WOULD BE PRUDENT TO ASSUME FLOODING COULD OCCUR ONCE AGAIN. RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS. RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM. MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES. ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL WATERS BEGINNING BY MID AFTERNOON AND CONTINUE THROUGH THE EVENING. SPOTTER ACTIVATION MAY BE REQUIRED TODAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX/ RAM
Special weather statement, Feb 22, 4:22 PM EST, 33 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-230315- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED... 422 PM EST SUN FEB 22 1998 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR ALACHUA...MARION...PUTNAM AND FLAGLER COUNTIES. ...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA THROUGH TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK EASTWARD OVER THE NORTHCENTRAL FLORIDA PENINSULA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL AND TORNADOES. ELSEWHERE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS CONTINUE. A LOW PRESSURE SYSTEM NOW LOCATED IN SOUTHERN MISSISSIPPI WILL TRACK NORTHEAST TONIGHT. AN ASSOCIATED FRONT WILL SLOWLY WORK EAST OVER THE AREA WITH RAIN TAPERING OFF FROM THE WEST LATE TONIGHT. ADDITIONAL RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES. SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS DURING LAST MONDAYS STORM IT WOULD BE PRUDENT TO ASSUME FLOODING COULD OCCUR ONCE AGAIN. RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS. RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM. MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES. ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE COASTAL WATERS INTO THE EVENING WITH THE STRONGEST LOCATED TO THE SOUTH OF ST AUGUSTINE. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THE EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX/ RAM
Special weather statement, Feb 22, 4:22 PM EST, 33 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-230315- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED... 422 PM EST SUN FEB 22 1998 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR ALACHUA...MARION...PUTNAM AND FLAGLER COUNTIES. ...FLOOD WATCH IN EFFECT FOR ALL OF NORTH AND NORTHEAST FLORIDA THROUGH TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK EASTWARD OVER THE NORTHCENTRAL FLORIDA PENINSULA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL AND TORNADOES. ELSEWHERE OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS CONTINUE. A LOW PRESSURE SYSTEM NOW LOCATED IN SOUTHERN MISSISSIPPI WILL TRACK NORTHEAST TONIGHT. AN ASSOCIATED FRONT WILL SLOWLY WORK EAST OVER THE AREA WITH RAIN TAPERING OFF FROM THE WEST LATE TONIGHT. ADDITIONAL RAINFALL AMOUNTS FROM THE STORM WILL AVERAGE FROM ONE TO ONE AND HALF INCHES WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES. SINCE THE GROUND REMAINS SATURATED ANY SIGNIFICANT RAINFALL WILL ONLY SERVE TO COMPLICATE THE FLOODING SITUATION. INTERESTS IN FLOOD PRONE AREAS SHOULD CONSIDER TAKING PRECAUTIONS FOR THE PROTECTION OF PROPERTY. GENERALLY...IF YOU EXPERIENCED FLOODING PROBLEMS DURING LAST MONDAYS STORM IT WOULD BE PRUDENT TO ASSUME FLOODING COULD OCCUR ONCE AGAIN. RIVER FLOODING...FLOOD WARNINGS CONTINUE IN EFFECT FOR THE AREA RIVERS. NUMEROUS RIVERS IN THE AREA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS. RESIDENTS AND INTERESTS IN NORTH FLORIDA AND SOUTHEAST GEORGIA ARE URGED TO MONITOR LOCAL RADIO...TV...CABLE TELEVISION OR NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING STORM. MORE OUTLOOKS WILL BE ISSUED AS THE WEATHER SITUATION EVOLVES. ALONG THE COAST...A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO INCREASING WINDS AND BUILDING SEAS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE COASTAL WATERS INTO THE EVENING WITH THE STRONGEST LOCATED TO THE SOUTH OF ST AUGUSTINE. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THE EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX/ RAM
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:17 AM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 98 min |
| Feb 22, 11:54 AM EST | Severe Thunderstorm Warning | JAX | Charlton, Ware | 91 min |
| Feb 22, 1:04 PM EST | Severe Thunderstorm Warning | JAX | Camden | 61 min |
| Feb 22, 1:10 PM EST | Flash Flood Warning | JAX | Camden, Charlton | 6 hr |
| Feb 22, 1:17 PM EST | Severe Thunderstorm Warning | JAX | Glynn | 58 min |
| Feb 22, 5:33 PM EST | Flash Flood Warning | JAX | Charlton, Ware | 3 hr |
| Feb 22, 11:04 AM EST | Severe Thunderstorm Warning | JAX | Gilchrist, Suwannee | 91 min |
| Feb 22, 11:04 AM EST | Severe Thunderstorm Warning | JAX | Hamilton | 91 min |
| Feb 22, 11:14 AM EST | Flash Flood Warning | JAX | Hamilton | 6 hr |
| Feb 22, 11:32 AM EST | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 118 min |
| Feb 22, 11:32 AM EST | Severe Thunderstorm Warning | JAX | Alachua | 118 min |
| Feb 22, 12:29 PM EST | Severe Thunderstorm Warning | JAX | Clay, Duval, Nassau | 92 min |
| Feb 22, 2:15 PM EST | Severe Thunderstorm Warning | JAX | Alachua | 45 min |
| Feb 22, 3:16 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 45 min |
| Feb 22, 3:34 PM EST | Tornado Warning | JAX | Putnam | 31 min |
| Feb 22, 3:46 PM EST | Severe Thunderstorm Warning | JAX | Alachua, Marion | 44 min |
| Feb 22, 3:52 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 38 min |
| Feb 22, 4:07 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 53 min |
| Feb 22, 4:18 PM EST | Tornado Warning | JAX | Putnam | 42 min |
| Feb 22, 4:33 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 27 min |
| Feb 22, 4:59 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 31 min |
| Feb 22, 5:33 PM EST | Flash Flood Warning | JAX | Baker, Duval, Nassau | 3 hr |
Nearby
Flash Flood Warnings in Florida, 1998Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.